Winter Storm, Clinton
- When
- December 24, 6:00 AM CST to 10:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.607, -89.422 (the zone’s center; the record gives no point)
A Christmas Eve snowstorm hit parts of Southwest Illinois. Snowfall across the region ranged from 7 to 10 inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A Christmas Eve snowstorm hit parts of Southwest Illinois. Snowfall across the region ranged from 7 to 10 inches. While area children loved the Christmas snow, area adults had to deal with very difficult travel conditions. Many people had to stay home instead of visiting family and friends.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 24, 3:30 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CST TUE DEC 24 2002
MAIN CHALLENGE DEALS WITH DETAILING SNOW TIMING AND AMOUNTS WITH DEF
ZONE TODAY.
HAVE SOME CONFIDENCE WITH THIS FORECAST GIVEN DECENT AGREEMENT WITH
MODEL FIELDS. REFER THE GFS SLIGHTLY BETTER FOR THIS PACKAGE GIVEN
ITS BETTER INITIALIZATION...AND ITS 06Z VERIFICATION OF QPF/OMEGA
OVER SRN PLAINS AND LWR MS VALLEY. OVERALL...WILL ONLY NEED TO
TWEAK THE SNOW AMOUNTS FROM WHAT WAS ISSUED IN THE EVENING UPDATE
AND WONT CHANGE GOING WARNINGS AND ADVISORIES. SWATH OF 5 TO 11
INCHES OF SNOW OCCURRED YESTERDAY EVENING OVER CRAWFORD...
WASHINGTON...ST FRANCOIS AND STE GENEVIEVE COUNTIES.
AFTER A BRIEF REST AROUND MIDNIGHT...SRN COUNTIES STARTING TO SEE
SNOW DEVELOP AGAIN THANKS TO A BAND OF MID-LEVEL FRONTOGENESIS
DEPICTED ON RUC. RADAR MOSAIC ALSO SHOWING OUR SECOND ROUND OF SNOW
CURRENTLY TAKING SHAPE OVER SWRN MISSOURI. MODELS DO SHOW DECENT
LARGE SCALE ASCENT ACROSS AREA TODAY IN AREA OF Q-VECTOR CONVERGECE.
AREA OF MID LEVEL CONVERGENCE WILL MOVE ACROSS NRN AND CNTRL PART OF
CWA LATER THIS MORNING/AFTERNOON...WITH PERSISTENT AREA OF
FRONTOGENTICAL FORCING ACROSS SRN AND ERN PARTS OF CWA. MODEL QPFS
ARE NEAR OR EXCEED 1/2 INCH OF LIQUID OVER THE SERN HALF OF
CWA...THOUGH ETA AND NGM TOTALS LOOK TOO HIGH. THINK THAT THIS WILL
AMOUNT TO AREA OF 3-6 INCHES OF ADDITIONAL ACCUMULATION IN AREAS
ALONG AND SOUTHEAST OF A CUBA TO ST CHARLES TO CARLINVILLE LINE.
FORCING QUICKLY SHIFTS EWD THIS EVENING...SO CURRENT DIMINISHING
TREND STILLS LOOKS GOOD.
WILL USE A BLEND OF FWC/MAV TEMP GUIDANCE FOR HIGHS TODAY AND
TOMORROW. WILL LEAN TOWARD COLDER MAV TEMPS TONIGHT AND GO BELOW
GUIDANCE OVER SNOW COVER AREAS CHRISTMAS NIGHT WITH LIGHTER WINDS
AND CLEAR SKIES.
GOING EXTENDED FORECAST LOOKS REASONABLE AFTER LOOK AT LATEST MEDIUM
RANGE MODELS. ANY WARMUP WILL BE HELD DOWN INITIALLY BY SNOW
COVER. WHILE BEST CHANCE OF PRECIPITATON WILL WAIT UNTIL
MONDAY...WIL OPT TO LEAVE CHANCE ON SUNDAY ALONE FOR NOW.
.STL...WNTR STRM WRNG FOR MOST OF SE AND S CNTRL MO/METRO EAST AND
SOUTH
WNTR WX ADVSRY FOR RMNDR OF METRO AREA INCLUDING STL CITY
AND CNTRL MO S OF MO RVR
BRITTILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036 -041-042-047>052-059>065-072>075-084-085-099-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 600 AM CST TUE DEC 24 2002 THIS OUTLOOK COVERS CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING CONTINUES TODAY FOR PARTS OF EAST CENTRAL SOUTHEAST MISSOURI AS WELL AS SOUTHERN ILLINOIS. THIS WARNING IS GENERALLY ALONG AND SOUTH OF A CUBA TO ARNOLD MISSOURI TO SALEM ILLINOIS LINE...AND INCLUDES SOUTHERN AND EASTERN PARTS OF METRO ST LOUIS. A WINTER WEATHER ADVISORY IS IN EFFECT IN THE COUNTIES JUST NORTH OF THE ADVISORY. SNOW OVER SOUTHWEST MISSOURI WILL MOVE NORTHEAST AND SPREAD ACROSS THE REGION THIS MORNING. MODERATE TO HEAVY SNOW IS EXPECTED AT TIMES LATER THIS MORNING AND AFTERNOON OVER THE ADVISORY AND WARNING AREAS....WHERE 3 TO 6 INCHES OF ADDITIONAL ACCUMULATION IS EXPECTED BY LATE AFTERNOON. PERSONS TRAVELING OR PLANNING OTHER ACTIVITIES TODAY SHOULD KEEP TUNED FOR THE LATEST FORECASTS AND UPDATES ON THIS WINTER STORM SYSTEM. FOR THE LATEST INFORMATION ON THIS WINTER STORM...SEE THE LATEST WINTER WEATHER MESSAGE...STLWSWSTL (WWUS43 KLSX). .DAYS TWO THROUGH SEVEN...CHRISTMAS THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE THROUGHOUT THE DAY. BRITT
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324520, 5324521, 5324522, 5324523, 5324524, 5324525.